Pediatric Prescription of Codeine Presents a Danger
Despite the danger, American physicians continue to prescribe codeine to pediatric patients.
Codeine is a well-known drug without a clinically-supported use for children. Prescribed for aches and coughs, codeine can cause potentially fatal injury in some young patients. When ingested, the human body metabolizes codeine into a morphine-like substance.
Because of the variable rate at which codeine is metabolized, even in children of the same age and body weight, codeine is dangerous. Roughly one in 12 children rapidly convert codeine to morphine, causing suppression of respiration leading to death.
In 1997 and 2007, the American Academy of Pediatrics issued guidelines to its members to stop prescription of the narcotic to children. A recent study revealed doctors continue to prescribe codeine at an alarming rate. The study, published in Pediatrics, produced the following findings:
- Between 2001 and 2010, emergency department physicians wrote between 500,000 and 800,000 prescriptions per year for pediatric patients.
- Despite warnings, the rate of codeine prescribed for children decreased only slightly, from 3.7 to 2.9 percent during the term of the research.
- Each year, approximately 57,000 children are at risk of rapid overdose, while 250,000 children receive little or no pain relief after being given the drug.
Studies over time have not shown codeine to be safe or effective — but it is still prescribed, even when safe, useful alternatives are available.
Study authors believe doctors continue to prescribe the narcotic out of habit. Most of the time, parents do not realize the danger of the drug until their child is injured or it is too late.
If your child is prescribed codeine, get a second opinion. When your family is injured by a medical mistake in New York, get experienced legal advice.